Pages: [1]   Go Down
Print
Author Topic: Vigabatrin (Sabril) depletes Taurine  (Read 7047 times)
0 Members and 1 Guest are viewing this topic.
Bernard
Excelsior!
Global Moderators
Hero Member
*****

Karma: +14/-0
Offline Offline

Posts: 1438



WWW
« on: February 19, 2009, 02:52:36 AM »

Quote
Taurine: key to the visual toxicity of an anti-epileptic drug for children?

Vigabatrin (Sabril), first intention molecule for the treatment of epilepsy in children, in many cases produces secondary effects that lead to an irreversible loss of vision. Serge Picaud, head of research at Inserm, and his colleagues of the Institut de la Vision have just discovered the origin of this secondary effect and have proposed strategies for limiting it. They have shown that vigabatrin provokes a marked decrease in the blood level in an amino acid, taurine, resulting in a degeneration of the retina cells induced by light. The researchers therefore suggest that exposure to light should be reduced and a taurine-rich diet introduced in order to curb immediately these secondary effects in children undergoing treatment. As for the validation of an alternative treatment associating vigabatrin and taurine, this will necessitate several years of development.

This work is published in the review Annals of Neurology.
 
Epilepsy affects 1% of the world's population. With children, its treatment remains extremely restricted, and vigabatrin, (marketed in France under the name of Sabril
Logged

What do you know about neurofeedback?
Check out this chart of alternative epilepsy treatments.
Andrew
Full Member
***

Karma: +1/-0
Offline Offline

Posts: 216


WWW
« Reply #1 on: February 19, 2009, 03:41:00 AM »

Heck - I was on that for a while.  Really made me wide awake, while all other AEDs have made me drowsy to varying degrees.

Did absolutely nothing to keep my seizures at bay though.
Logged

A Library is Thought in Cold Storage
Castle Postcards & Prints
Castle Duncan

Catch me if you can.
Find the First Aid kit if you can't.
Dispatch
Riding Shotgun
Global Moderators
Hero Member
*****

Karma: +14/-3
Offline Offline

Posts: 2263



« Reply #2 on: February 19, 2009, 03:42:17 PM »

:D

WOW-Good information.  Thanks for the find Bernard!

Andrew-did you notice any vision issues while you were taking that medication?

B)
Logged

VNS for TRD implant November, 2006.  Complete device removal including coils April, 2008.

"I reckon it's again my turn to win some or learn some..." Jason Mraz

ALL MY POSTINGS ON THE VNS MESSAGE BOARD ARE NON-TRANSFERABLE
Andrew
Full Member
***

Karma: +1/-0
Offline Offline

Posts: 216


WWW
« Reply #3 on: February 21, 2009, 12:24:38 AM »

Quote

Andrew-did you notice any vision issues while you were taking that medication?
 
I don't recall any vision problems, except for the usual black eyes and facial cuts and bruises which accompany regular seizures.

Yes, I am short-sighted, but that was already happening anyhow.
Logged

A Library is Thought in Cold Storage
Castle Postcards & Prints
Castle Duncan

Catch me if you can.
Find the First Aid kit if you can't.
Dispatch
Riding Shotgun
Global Moderators
Hero Member
*****

Karma: +14/-3
Offline Offline

Posts: 2263



« Reply #4 on: February 21, 2009, 02:51:08 PM »

:D HI Andrew!

Glad you didn't have any issues with this med!

Not to make light of your injuries after seizure activity, but you could come up with some pretty good stories to tell...

Hope you are good across the big puddle!

B)
Logged

VNS for TRD implant November, 2006.  Complete device removal including coils April, 2008.

"I reckon it's again my turn to win some or learn some..." Jason Mraz

ALL MY POSTINGS ON THE VNS MESSAGE BOARD ARE NON-TRANSFERABLE
Pages: [1]   Go Up
Print
Jump to: